The next side effect I’m blindsided by better be perfect skin or something.

This past treatment, I was given Emend through my IV and a prescription for lorazepam, which is commonly used as an anti-anxiety drug, but apparently helps with the effects of nausea (and made me walk into the wall at least once). I figured that taking care of the nausea would make this recovery easier (nope) and shorter (it’s still going on). Let me walk you through the growing list of side effects.

The tongue pain lasted for much longer than it did last time. On Saturday, I had my engagement party and I could barely eat anything due to the pain. My stomach felt empty, but the idea of food was completely unappealing. (I did manage a cupcake and a half, so it wasn’t a total loss.) I have since been prescribed some Magic Mouthwash, which I got just in time for my tongue to be feeling back to normal. I haven’t tried it yet, but it has lidocaine in it, so I guess it’s supposed to literally numb your tongue.

My hair is thinning, something I’d never imagine would happen to me. I have always had thick, and until recently long hair. Originally the doctor mentioned that my hair would thin, but it probably wouldn’t all come out. Then a nurse said that I’d probably be able to keep my hair in a low ponytail for the next few months and that it wouldn’t be too bad. At the most recent treatment, a different nurse said I should be looking into wigs and probably cut my hair even shorter than it already was. That was the more realistic hair advice. I bought a hat for my engagement party and resorted to putting my hair hair in pigtails because I didn’t want people at my party to see it falling out. At that point, it was coming out by the handful.

2017-12-16 18.41.23

The next day, I decided I had had enough. For some reason I didn’t think thinning hair would bother me if it was only shoulder length, but I felt very distressed. In the morning I got dressed, and went hunting for a salon in Hoboken that would take me as a walk-in. The first place I went to was by appointment only, and even after playing the cancer card, the receptionist said the earliest appointment she could get me was on January 4th, was that okay?

The second place had one receptionist and one hair stylist working at the time. I explained my situation because I didn’t want the hair stylist to be startled and she agreed to cut my hair. As she was washing it, she kept leaning over to throw loose hair in the garbage. There was enough hair each time that I could actually hear it hitting the bag. Once I was all washed and draped, I told the woman that I wanted it short so that I’m not pulling giant pieces out and that I like the way Michelle Williams keeps her hair. She started off by cutting a big chunk out and then started shaping it. Then she started talking to me about how one of her close relatives is going through treatment as well, and recently got a similar haircut. It turns out, we’re patients at the same place. If I didn’t feel right getting the haircut before, I definitely felt like I was meant to go to that place at that time. When she asked how I’d like the back, I totally deferred to her judgement because I know nothing about short hair. We opted to keep the front on the slightly longer side, which I definitely like now because when I wear a hat, it peaks out. Now I get surprised every time I look in the mirror, and I’m still shedding like crazy, but I’m glad I chopped it all off.

Back to the symptoms!

The Neupogen shot I was given to raise my blood counts has caused me a lot of bone pain. Having never had bone pain before, I didn’t immediately recognize it as bone pain, but it felt really deep. (Like, in my bones I guess.) The day after my shot, I had bone pain in my thigh and hip area that went away after a day or so. I figured that was it. Then on Sunday, I had such bad back and shoulder pain that I wanted to cry. I could barely sit up, but I also couldn’t get comfortable when I lied down. I went to bed early, but when I woke up in the middle of the night, I had trouble sleeping because I was in so much pain. No position was comfortable. On Monday, the pain was still there, so I didn’t go to work. I contacted the cancer center and was told that the pain was from the Neupogen and that taking a daily Claritin should help with the pain, but it would take a few days to kick in. Yes, the over the counter allergy medicine would help the bone pain. My mom also got me pain relieving patches, which felt really good. My left elbow started hurting a lot, but the patch masked the feeling.

The last big symptom (so far) has been a crazy amount of fatigue. There have been quite a few moments where I stood up only to feel like I needed to sit down almost immediately. One day I was getting ready to go to work and I got winded walking around my apartment. I ended up going anyway, which was a big mistake, and left around lunchtime.

Here’s hoping the Claritin, pain patches, and Magic Mouthwash make the next treatment more bearable and that by the time of the 8th one I’ve figured this whole chemo thing out.

Advertisements

3 thoughts on “The next side effect I’m blindsided by better be perfect skin or something.

  1. Oh, Molly, I’m so sorry you are going through this tough time. During the drive home I asked Michael if he noticed whether you had eaten anything because I hadn’t seen you eat during the party. You have so much grace, Molly, and you looked absolutely beautiful! I had no idea you were in pain. I’m so sorry.

    Liked by 1 person

  2. I’m so sorry that your going through all of this and I only wish there was something I could do to help ease the pain. Here in my mother’s words some hope and inspiration: I’m every night praying for molly she will be ok as this girl who is from sligo Mc Sharry she had that and has since won medals for swimming and has a baby since so its good news.
    Enjoy your Christmas and relax for your week off work x

    Take one day at a time. Today, after all, is the tomorrow you worried about yesterday.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s